Alert archive / Florida / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 97, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at May 27, 2011, 5:01 PM EDT for Duval County, Nassau County, Florida. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2011, 5:01 PM EDT (21:01 UTC)
- Expired
- May 27, 2011, 5:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
Counties Duval County, FL, Nassau County, FL
The radar
The Jacksonville radar (KJAX), 30 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 5:25 PM EDT | HAIL 0.5 | 5 Ne Maxville, FL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.0 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2188 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
937 WUUS52 KJAX 272101 SVRJAX FLC031-089-272145- /O.NEW.KJAX.SV.W.0097.110527T2101Z-110527T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 501 PM EDT FRI MAY 27 2011 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN DUVAL COUNTY IN NORTHEAST FLORIDA EXTREME SOUTHWESTERN NASSAU COUNTY IN NORTHEAST FLORIDA * UNTIL 545 PM EDT * AT 502 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BALDWIN...OR 14 MILES NORTHWEST OF LAKESIDE...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3037 8188 3024 8180 3021 8203 3032 8204 TIME...MOT...LOC 2102Z 250DEG 13KT 3024 8195 $$ SHULER
1 follow-up statement
414 WWUS52 KJAX 272145 SVSJAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 545 PM EDT FRI MAY 27 2011 FLC031-089-272156- /O.EXP.KJAX.SV.W.0097.000000T0000Z-110527T2145Z/ DUVAL FL-NASSAU FL- 545 PM EDT FRI MAY 27 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN NASSAU AND WESTERN DUVAL COUNTIES HAS EXPIRED... LAT...LON 3037 8188 3024 8180 3021 8203 3032 8204 TIME...MOT...LOC 2101Z 250DEG 13KT 3024 8195 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:56 PM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, May 27, 1:56 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 156 PM EDT FRI MAY 27 2011 .SYNOPSIS...SCATTERED THUNDERSTORMS FIRING UP ACROSS THE REGION ALONG TAIL END OF SHORT WAVE TROUGH THAT IS PUSHING THROUGH THE AREA. STORMS FORMING ALONG BOTH GULF AND ATLANTIC SEA BREEZES DUE TO UNSTABLE AIR MASS AND WILL MOVE INLAND THIS AFTERNOON. RUC ANALYSIS INDICATING A SECONDARY SHORT WAVE MOVING ACROSS SW GA AND THE EASTERN FL PANHANDLE WHICH WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON AND EVE AND HELP ENHANCE MORE STORMS. && .SHORT TERM (TONIGHT-MON)... TONIGHT...SECONDARY SHORT WAVE WILL PUSH THROUGH THE AREA LATE THIS AFTERNOON AND EARLY EVE WHICH WILL HELP ENHANCE STORMS PRODUCED BY THE SEA BREEZES AND COLLISION OF OTHER BOUNDARIES. ATMOSPHERE IS PRIMED FOR THUNDERSTORM DEVELOPMENT WITH STEEP LAPSE RATES NOTED IN THE MID/UPPER LEVELS OF THE ATMOSPHERE. MAIN CONCERNS WITH THESE STORMS WILL BE FREQUENT LIGHTNING...SMALL HAIL AND GUSTY WINDS. WE FEEL THERE IS A LOW THREAT OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE BETWEEN U.S. HIGHWAY 301 AND I-95 WHERE SEA-BREEZE COLLISIONS WILL LIKELY OCCUR. MOST OF THE STORMS INITIALLY WILL BE BETWEEN U.S. 301 AND I-95 AND THEN PUSH BACK TOWARDS I-95 AND THE COAST DURING THE EARLY EVE. THUS CARRIED PREVIOUS FORECAST WHICH HAS THE HIGHEST POPS (40%) NEAR THE EAST COAST FOR THIS EVE. SATURDAY...THE SHORTWAVE TROUGH WILL MOVE EAST BECOMING SEPARATED FROM THE NORTHERN STREAM AS A MEAN LAYER RIDGE REBUILDS NORTH OF THE AREA. LEANING TOWARDS THE NAM WHICH SHOWS FLOW WEAK ENOUGH FOR SEA BREEZE COLLISION INLAND IN THE LATE AFTERNOON WHICH WILL BE THE FOCUS FOR SCATTERED STORMS. WEAK IMPULSES ROTATING BETWEEN THE PERIPHERY OF THE RIDGE AND THE TROUGH OFFSHORE MAY HELP ENHANCE SOME OF THE STORMS INLAND ESP ALONG THE COLLISION. WARMING ALOFT WILL HELP MINIMIZE SEVERE POTENTIAL AND OVERALL COVERAGE OF STORMS. THE ONSHORE FLOW WILL KEEP BEACHES COOLER WHILE INLAND AREAS WILL SEE TEMPS RETURN TO THE LOWER 90S. SUNDAY/MONDAY...MEAN LAYER (1000-500 MB) RIDGE BUILDS NORTH OF THE AREA WHICH WILL RESULT IN A DEEP EASTERLY FLOW AND ENHANCE THE EAST COAST SEA BREEZE. THE UPPER LOW OFFSHORE WILL GRADUALLY MOVE SOUTH AND WEAKEN. IMPULSES ROTATING AROUND THE LOW MAY HELP SET OFF A FEW ISOLATED STORMS NEAR THE COAST IN THE MORNING AND INLAND DURING THE AFTERNOON. HIGH TEMPS COOLER ALONG THE COAST (MID 80S) AND HOTTER INLAND (LOWER 90S). .LONG TERM (TUE-FRI)...NO CHANGES. PREV DISCUSSION...WED TUTT LOW RETROGRADES OVER THE FL PANHANDLE WITH SILENT 10% POPS EXPECTED LOCALLY DUE TO UPPER SUBSIDENCE OVER THE AREA. THU AND FRI A WEAK SFC FRONT SAGS SLOWLY SOUTHWARD FROM THE NORTH AND A SURGE OF MOISTURE IS EXPECTED ACROSS S FL...THUS HAVE TRENDED TOWARD A LOW CHANCE OF 20% POPS FOR THE LATER HALF OF THE FORECAST PERIOD. TEMPS WILL CONTINUE AROUND NEAR 90 INLAND TO MID 80S COAST DUE TO ELY FLOW. && .AVIATION...NUMEROUS STORMS ARE EXPECTED THIS AFTERNOON FROM SHORT WAVE AND HAVE TEMPO IFR VSBY/MVFR CIGS AND WIND GUSTS TO 30 KNOTS 18Z-23Z AT ALL TERMINALS. SOME TAFS MAY NEED FURTHER REFINEMENTS DEPENDING ON EXACT PLACEMENT AND MOTION OF STORMS. OTHERWISE HAVE VCTS TIL 01Z-02Z. && .MARINE...STRONG THUNDERSTORMS WILL LIKELY ESTABLISH OVER THE LOCAL MAINLAND THIS AFTERNOON...WITH THE POTENTIAL FOR SOME OF THESE THUNDERSTORMS TO BACKTRACK TO THE COAST LATE THIS AFTERNOON. AS ADVERTISED...ONSHORE FLOW LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK WILL PUSH CONDS INTO SCEC HEADLINE LEVELS...AND POSSIBLY ADVISORIES...BUT TOO EARLY TO ISSUE ANY HEADLINES. && .PRELIMINARY POINT TEMPS/POPS... AMG 65 92 65 92 / 40 20 10 10 SSI 73 86 73 85 / 40 20 10 20 JAX 68 88 68 87 / 40 20 10 20 SGJ 71 87 71 85 / 40 20 10 20 GNV 64 92 65 91 / 30 30 20 20 OCF 66 91 66 91 / 20 30 30 20 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && PP/ECZ/SP
Hazardous weather outlook, May 27, 2:45 AM EDT, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 245 AM EDT FRI MAY 27 2011 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-280744- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 245 AM EDT FRI MAY 27 2011 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...ISOLATED STRONG STORMS WITH HAIL POSSIBLE TODAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS INLAND SOUTHEAST GEORGIA AND THE SUWANNEE RIVER VALLEY THIS MORNING IN ADVANCE OF A SURFACE COLD FRONT. STORMS WILL PROGRESS GRADUALLY EASTWARD THROUGH EARLY AFTERNOON...WITH NUMEROUS ACTIVITY LIKELY ACROSS INLAND AREAS WHERE THE SEA BREEZES AND OUTFLOW BOUNDARIES ARE EXPECTED TO FOCUS. STORM MOTION WILL BE RELATIVELY LIGHT WITH A GRADUAL DRIFT TO THE EAST SOUTHEAST AROUND 10 MPH OR LESS. THE MAIN CONVECTIVE CONCERNS TODAY WILL BE HAIL AND FREQUENT LIGHTNING. GUSTY WINDS WILL ALSO BE POSSIBLE IN COLLAPSING CELLS. STORMS WILL FOCUS NEAR THE ATLANTIC COAST THIS EVENING...THEN DECREASE IN COVERAGE BY MIDNIGHT. A WILDFIRE CONTINUES TO BURN ALONG U.S. HIGHWAY 1 JUST NORTHWEST OF RACE POND IN EXTREME NORTHERN CHARLTON COUNTY...OR ABOUT 16 MILES SOUTHEAST OF WAYCROSS. SMOKE WILL SPREAD NORTH THEN NORTHWEST TODAY...GENERALLY IMPACTING AREAS ALONG AND BETWEEN U.S. HIGHWAYS 301 AND 1. VISIBILITIES CLOSE TO AND JUST DOWNSTREAM OF THE FIRE WILL BE REDUCED TO LESS THAN A MILE. PEOPLE WHO HAVE RESPIRATORY ALIMENTS THAT CAN BE TRIGGERED BY SMOKE SHOULD CONSIDER STAYING INDOORS. MOTORISTS SHOULD ALSO BE ALERT FOR SUDDEN CHANGES IN VISIBILITY. U.S. 1 REMAINS CLOSED NEAR THE FIRE. STATE ROAD 121 BETWEEN RACE POND AND HOBOKEN MAY ALSO BE CLOSED AT TIMES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND EVENING. AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED EARLY NEXT WEEK DUE TO INCREASING SWELLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. ENYEDI
In the hours before
Local storm report, May 27, 4:02 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
402 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 5 S JACKSONVILLE INTL A 30.41N 81.71W
05/27/2011 E0.88 INCH DUVAL FL PUBLIC
NICKEL SIZE HAIL REPORTED IN HIGHLANDS AREA OF
JACKSONVILLE.
&&
MZLocal storm report, May 27, 4:20 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
420 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL 2 N NORMANDY 30.34N 81.76W
05/27/2011 E1.75 INCH DUVAL FL NWS EMPLOYEE
GOLF BALL SIZE HAIL AT INTERSTATE 295 AND COMMONWELTH AVE
&&
AWALKERLocal storm report, May 27, 4:30 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
430 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FUNNEL CLOUD 2 WNW ST. AUGUSTINE 29.91N 81.34W
05/27/2011 ST. JOHNS FL FIRE DEPT/RESCUE
THE FIRE RESCUE RECEIVED A REPORT OF A FUNNEL CLOUD ON
WHITNEY STREET WHICH IS SOUTH OF STATE ROAD 16 AND WEST
OF MASTERS DRIVE.
&&
PPLocal storm report, May 27, 4:38 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
438 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL BAKERSVILLE 29.91N 81.49W
05/27/2011 E0.75 INCH ST. JOHNS FL TRAINED SPOTTER
A STORM SPOTTER REPORTED THREE QUARTER INCH SIZED HAIL IN
BAKERSVILLE.
&&
PPLocal storm report, May 27, 4:42 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
442 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 3 S JACKSONVILLE INTL A 30.44N 81.71W
05/27/2011 E1.75 INCH DUVAL FL BROADCAST MEDIA
TWO REPORTS OF GOLFBALL SIZE HAIL AT LEM TURNER RD. AND
DUNN AVE.
&&
MZSpecial weather statement, May 27, 4:55 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
455 PM EDT FRI MAY 27 2011
FLZ025-272145-
DUVAL-
455 PM EDT FRI MAY 27 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN DUVAL
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 545 PM EDT...
AT 455 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER DOWNTOWN JACKSONVILLE...MOVING SOUTHEAST
AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
TALLYRAND...RIVERSIDE...NORMANDY...JACKSONVILLE HEIGHTS...DOWNTOWN
JACKSONVILLE...SAN MARCO...ORTEGA AND ARLINGTON THROUGH 545 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3017 8151 3018 8168 3019 8168 3018 8180
3020 8201 3029 8201 3042 8160
TIME...MOT...LOC 2055Z 325DEG 9KT 3034 8165
SHULERThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:19 PM EDT | Special Weather Statement | JAX | Clay | 41 min |
| May 27, 1:23 PM EDT | Special Weather Statement | JAX | Flagler | 37 min |
| May 27, 1:32 PM EDT | Special Weather Statement | JAX | Flagler | 28 min |
| May 27, 2:14 PM EDT | Special Weather Statement | JAX | Duval | 31 min |
| May 27, 2:45 PM EDT | Special Weather Statement | JAX | Putnam | 30 min |
| May 27, 2:52 PM EDT | Special Weather Statement | JAX | Nassau | 38 min |
| May 27, 2:59 PM EDT | Severe Thunderstorm Warning | JAX | Flagler, Putnam | 46 min |
| May 27, 3:31 PM EDT | Severe Thunderstorm Warning | JAX | Putnam, Saint Johns | 29 min |
| May 27, 3:49 PM EDT | Special Weather Statement | JAX | Nassau | 41 min |
| May 27, 3:58 PM EDT | Special Weather Statement | JAX | Saint Johns | 32 min |
| May 27, 4:05 PM EDT | Severe Thunderstorm Warning | JAX | Duval | 40 min |
| May 27, 4:09 PM EDT | Severe Thunderstorm Warning | JAX | Clay, Putnam, Saint Johns | 36 min |
| May 27, 4:19 PM EDT | Severe Thunderstorm Warning | JAX | Saint Johns | 28 min |
| May 27, 4:28 PM EDT | Special Marine Warning | JAX | 92 min | |
| May 27, 4:29 PM EDT | Severe Thunderstorm Warning | JAX | Clay, Duval, Saint Johns | 46 min |
| May 27, 4:32 PM EDT | Areal Flood Advisory | JAX | Duval | 88 min |
| May 27, 4:39 PM EDT | Severe Thunderstorm Warning | JAX | Duval, Saint Johns | 36 min |
| May 27, 4:55 PM EDT | Special Weather Statement | JAX | Duval | 50 min |
| May 27, 5:13 PM EDT | Areal Flood Advisory | JAX | Clay, Duval, Nassau, Saint Johns | 62 min |
| May 27, 5:19 PM EDT | Special Weather Statement | JAX | Marion | 41 min |
| May 27, 5:43 PM EDT | Special Weather Statement | JAX | Marion | 32 min |
| May 27, 6:04 PM EDT | Special Weather Statement | JAX | Clay | 26 min |
| May 27, 6:12 PM EDT | Special Weather Statement | JAX | Marion | 48 min |
| May 27, 6:19 PM EDT | Areal Flood Advisory | JAX | Marion | 56 min |
| May 27, 7:17 PM EDT | Special Weather Statement | JAX | Putnam | 28 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.